How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18766
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I have been diagnosed of Generalized Anxiety and panic

Customer Question

Hi doctor,I have been diagnosed of Generalized Anxiety and panic attacks 7 years ago and i have been prescribed xanax .5mg daily as a single dose eversince and i never increase the dose excluding a couple of time which i reached .75mg instead of .5mg when stress was at its peak. Anyway, i havent experienced a panic attack in like a year and half and i feel more in control since ingot back my life together to some extent for the past 3 years. Now My country stopped importing xanax and im very scared because i got used to it and the fact that i have it and not taking it makes me feel safe. Read about tapering it down and cold turkey and now im afraid of withdrawal symptoms especially that My wedding is in 1 month and cant afford and instability.Im i addicted to it?
How can i withdraw or taper down a .5mg daily in 30 days?
Is there another alternative to xanax that can give me the same effect?My country now only offer LEXOTANIL but i tried it twice and i felt it was really slow and not comforting.Is there a medically proven natural alternativePlease help?!!!
Submitted: 3 months ago.
Category: Medical
Expert:  Dr Chip (M.D.) replied 3 months ago.

Hello I'm Dr Chip

First question--do you still have some of the 0,5 mg of the Xanax, and, if so, how many?

Customer: replied 3 months ago.
80 pills .25mg which means only 40 days left because i take .5mg daily
Customer: replied 3 months ago.
even if i only took .25mg daily instead of .5mg daily i also will not be able to take it after 50 days because it expires in September
Expert:  Dr Chip (M.D.) replied 3 months ago.

And--just checking here--do you have a doctor that is prescribing this for you?

Customer: replied 3 months ago.
i am prescribed, the problem
Is that my country is out of xanax and just stopped importing it
Customer: replied 3 months ago.
I can get the prescription but its useless because there is not a pack in the market and the last lot expires in september
Customer: replied 3 months ago.
Thought of buying it from any country in Europe but i will also need a prescription from the country's doctors as they will not accept arabic prescription
Expert:  Dr Chip (M.D.) replied 3 months ago.

OK The taper really should be supervised by your doctor but if I were your doctor here's how I would go about it--

Drop down to 0.25 mg a day for a week, then

0.25 mg every other day for a week, then

0.25 mg every third day for a week

With that taper you shouldn't have any withdrawal problems

And a natural alternative would be St John's wort

Please let me know if you need any more information

Customer: replied 3 months ago.
Thought of buying them from the UK ONLINE-https://www.uksleepingpills.com/product/xanax-alprazolam-1mgBut im afraid that it could be fake pills
Customer: replied 3 months ago.
please check what i sent above
Expert:  Dr Chip (M.D.) replied 3 months ago.

No, don't do that because you can't be sure they would be the legitimate medication

But if you do the taper the way I described it you should be fine in a month's time

Customer: replied 3 months ago.
does St john wort work as fast as xanax and give the same effect
Expert:  Dr Chip (M.D.) replied 3 months ago.

Yes it does

Customer: replied 3 months ago.
Thank you doctor for giving me the tapering program, but im a bit concerned that im not ready to to stop it now especially because my wedding is in 30 days and im i have too much on my plate
Customer: replied 3 months ago.
Is st. John safe ?Does it cause allergies? Anaphylactic shock?Whats the equivalent dose to .5mg of xanax?Can i take it with xanax?
Expert:  Dr Chip (M.D.) replied 3 months ago.

With the amount you have you could still wait another two weeks to start the taper

St John's wort is safe and it doesn't cause allergies or shock

300 mg would be equivalent to the 0.5 mg of Xanax and you can take both of them together

Please click on the 5 star excellent rating icon so I can get credit for my time with you

Customer: replied 3 months ago.
You have just stated that it has no side effects.Please find Attached
Customer: replied 3 months ago.
Customer: replied 3 months ago.
Expert:  Dr. D. Love replied 3 months ago.

Hello. This is Dr. Love. The system says that you have requested a new expert.

I disagree with the other expert that St. John's wort does not cause allergies or anaphylactic shock. It would be more correct to say that an allergic reaction is quite rare. I have personally never seen someone with an allergy to St. John's wort because it is so rare, and the other expert also may not have seen such a reaction, which may be why the other expert made such a statement.

If I can provide any additional information, please let me know.

Customer: replied 3 months ago.
Thank you for your kind reply,Yes I would like you to answer my main question which was-Hi doctor,I have been diagnosed of Generalized Anxiety and panic attacks 7 years ago and i have been prescribed xanax .5mg daily as a single dose eversince and i never increase the dose excluding a couple of time which i reached .75mg instead of .5mg when stress was at its peak. Anyway, i haventexperienced a panic attack in like a year and half and i feel more in control since ingot back my life together to some extent for the past 3 years. Now My country stopped importing xanax and im very scared because i got used to it and the fact that i have it and not taking it makes me feel safe. Read about tapering it down and cold turkey and now im afraid of withdrawal symptoms especially that My wedding is in 1 month and cant afford and instability.Im i addicted to it?
How can i withdraw or taper down a .5mg daily in 30 days?
Is there another alternative to xanax that can give me the same effect?My country now only offer LEXOTANIL but i tried it twice and i felt it was really slow and not comforting.Is there a medically proven natural alternativePlease help?!!!
Expert:  Dr. D. Love replied 3 months ago.

The tapering schedule stated by the other expert is fine. The reality is that some people need a more gradual taper than others, which is why the other expert is also correct that it is better for the taper to be supervised by your physician. Many people ultimately need to have their schedule adjusted during the taper depending upon how the individual is doing.

The lexonatil is another benzodiazepine, but Xanax is unique among benzodiazepines, so many people find that using a different benzodiazepine is not the same as using Xanax.

Similarly, while St. John's wort is a natural alternative, many people find that St. John's wort also is not the same. However, it is reasonable to try the St. John's wort. Another natural alternative that can be tried is valerian, which can be taken as 120 mg to 200 mg up to 3-4 times per day. The studies that have been done on St. John's wort and valerian is using these supplements for underlying depression or anxiety. There are no studies that directly look as using them as an alternative to Xanax, such as using them for someone tapering off Xanax.

Customer: replied 3 months ago.
Does taking the same dose for 7 years of xanax .5mg daily means my body is addicted to it?
Expert:  Dr. D. Love replied 3 months ago.

Not necessarily. The mere fact that someone has using a drug for any length of time does not indicate addiction. Using escalating amounts of the drug over time is one of the criteria for addiction, but you were on the same dose for 7 years. The other major indicators of addiction will only become apparent when you come off the drug, so it is too early to say whether you are addicted to the drug.

Certainly, the risk for addiction is greater for longer duration of use, but there is no duration of use at which it is certain that the individual has become addicted.

Customer: replied 3 months ago.
Isn't it true if you have been taking the same does for years then basically your system got used to it and therefor it is just doing a placebo effect so withdrawing from it is not hard?
Expert:  Dr. D. Love replied 3 months ago.

No, not really. It is possible for your system to get used to a certain dose of a drug, but the usual indication that your system has gotten used to it is that the same dose no longer works as well as it used to work, and the individual may increase the dose to achieve the same effect.

It would be a correct statement that someone that has required increasing doses of a drug over years is more likely to experience more significant withdrawal than someone that has been on the same dose of the drug for years. But is is not because the system has gotten used to it and it is just a placebo in those poeple that have been on the same dose for years.